Tuesday, September 20, 2005
Other Medical Problems Occurring as a Result of Psychiatric Medication
From the practical side of taking medication, we are all advised that there may be side effects related to consumption of our prescriptions. Some more serious than others, thus needing specialized care. This entry in my blog is going to deal with the side effects and possible side effects of my medication over l0ng and short term use. The older anti psychotic drugs such as Haldol then to cause muscle contractions in the body along with involuntary body movements. These types of conditions can be referred to as Extra Pyramidal Side Effects. These can effect people in different ways and parts of the body depending on the individual. In my case I always went through muscle contractions in the lower extremities of my torso, from my buttock through out my intestinal region. My spouse, when I first met her, noticed the flexing of the butt cheek muscles at different times. My uncontrollable muscle contractions at work, periodical coming about. Depending on the amount of medication administered to me, controls the frequency and severity of the Extra Pyramidal Side Effects (EPSE) . Even during the years I was self medicating at low dosages and working, I had slight EPSE in my buttock and intestinal region. Constipation was n0t really an issue when I was young but now it is while tolerating the muscle contractions in the same region. It was really bad when I was on Court ordered injections of medication for two years. Near the end of this this time period or while on higher levels of pills, I started getting a lot of blood in my bowel movement. At the time, I got scared by the amount of blood and pursued getting urgent treatment through the Psychiatric Out Patient Clinc attached to the Montreal General Hospital. Through the family medicine Doctor at the Clinic and Emergency, I received excellent follow up in the Gastroenterology Department. As it turned out, a year ago, I was treated for hemorrhoids and polyps. The hemorrhoids were tied with a new procedure, while the polyps were removed and a biopsy done for cancer. By the the grace of the Gods and Goddesses they were not cancerous. With discussions with the Doctor in Colostomy, I learned that the polyps are an out pouching on the wall lining of the colon, which is part of the intestines. With the regular constipation, the rubbing of the hard excretment against the wall lining of the intestinal track, agitated by the EPSE in the region, could be a cause for the polyps. I had thirteen polyps removed a year ago and five today through a yearly treatment plan to monitor the condition. In a month I will get the biopsy results again and a chance to discuss the situation more with the Doctor. With the short meeting with the Doctor before discharge from the Colostomy Clinic, he seems to be under the inclination that I am one prone to getting polyps as an individual. In the closer discussions in a month I will bring up the fact that I know another person with schizophrenia about my age, that has had long term treatment of antipsychotics with muscle contractions in the same relevant region of the body as me, who has gastrointestinal intestinal problems as well. It is a whole new type of issue brought on by schizophrenia that I have to deal with, I just wonder how the Doctor that I see in Colostomy will feel enlighten with this information when I tell him? Are there many other people with schizophrenia that have been under long term care with antipsychotic medication, that have gastrointestinal intestinal problems too? E-mail me if any one reading my blog has any information regarding this issue or is in the same situation,
The second issue relating to side effects of antipsychotics is blurred vision, as a result of taking medication for muscle contractions and/or EPSE. The higher the side effect medication level for serverity of EPSE, the more the vision becomes impaired with reading capabilities. To compensate for the vision impairment, one has to has to find the right strength of reading glasses from the Dollar Store or Pharmacy. In my case while I was on the Court ordered injections, as my vision started to go with having to consume Kemadrin or Cogenten, I had to invest in reading glasses. I have had prescriptions for both drugs over the years, I forget which one I was taking during the Court Ordered injections, but they both blurr the vision proportional to consumption. At first I started using+125 reading glasses. As the side effect medication built up in my system my impairment got worse so that I worked up to +325 reading glasses. During this time period my parents were quite concerned for my sight and strongly urged me to get my eyes checked by a Optometrist. I took up the issue with my Psychiatrist, who always insisted more on my eyes degenerating because of my age. Eventually I was checked by the Ophthalmolgy Department from the hospital. The reading glasses I was using at the time of the visit to the clinic, were a bit stronger than what I needed upon examination, my eyes would ajust to the small difference. The Doctors in Ophthalmology agreed that my eyes were not damaged and the medication was the most probable cause of my vision impairment. Now that I am consuming a lower medication limit of my antipsychotic prescription and not requiring side effect medication, my vision is more or less coming back to me. In two stages I have dropped down to +175 reading glasses for most reading, while still using +225 for that very fine print. I am hoping that my eyes will adjust to the weaker lens as they would the stronger lens. It makes you wonder how long it takes to get a drug out of your system to get your vision back, it has been just about four months since I have taken any side effect medication. I am able to start making out more and more on the computer screen without looking through the glasses on my nose. At present, I am always beating up my glasses at work, the Dollar Store glasses do not have the strength built into the frame to last on the job with physical labour. Especially when you wear them around your neck on a string to have them on and off at easy, so you can see what you are doing at different distances. I keep a good quality pair of reading glasses from the Pharmacy to go out dressed with my spouse, while using the same magnification from the Dollar Store for work. It was always a pronouced concern of mine due to being an artist and requiring my eyes to produce, also well and improving so that is all for now.
Posted by The Fly at 8:49 p.m.